Hello and Welcome to our Pain Management Forum,
I'm very sorry to read about the issues with your mom. I've been in your shoes and my heart goes out to you. Your mom is so blessed to have a loving, supportive and concerned child.
Senior's systems do not always metabolize drugs (any drug) as well as younger, more active ppl do. It's long been known that changes in drug metabolism occur with age. This seems to be true in the frail, more advanced aged seniors than the active healthier senior.
Your mom may benefit from the new gene (DNA) testing. Recently the pain management industry began offering (sometimes requiring) genomic testing for enzymes of drug metabolism. I never thought I would suggest this new DNA check swab testing for opiate metabolism - but your mom may be the perfect candidate. Without going into the medical terms and explanations - this new test reveals which drugs we metabolize the best and which ones we don't.
The DNA swab may determine that your mom is not metabolizing the Fentanyl well and would be best treated with another opiate. It may not say that - but it will let you know if her current opiates are right for her.
Opiates will not cause dementia. There have has been several respected studies on the subject. Forest Tennant, MD concluded in one study the following: ".... the significant improvements in quality of life and physical functioning from opioid therapy are so positive they outweigh any negative complications, which can be easily managed."
That said opiates - especially in higher doses - can cause brain fog and other functional issues, at any age. In my humble opinion, a 78 year that is already displaying dementia issues is most likely to experience increased dementia-like SX (symptoms) on 100mcg of Fentanyl. I've seen it in our seniors.
You have a lot of insight into her pain when you say, " I know we can't take her off her meds..." I understand your concern regarding what lies ahead regarding the opiate therapy and dementia like SX. There are no magic answers - just guesses. Your mom's system could adjust to the increase of Fentanyl and her SX decrease. I'd keep her as physically active as her conditions will allow - and keep her mind stimulated. If she can't go shopping, take her for a drive - if she enjoys reading, bring a new book and so forth. Always visit very often.
If she continuse to decline physically you may see an increase in her dementia like SX that may be enhanced by the opiates. Again this may be the perfect situation the the DNA check swab - so you'll know if this is an appropriate opiate for her.
I lost my old mom last year - and my dad 5 yrs ago. I miss them every day. So hug your mom for me - and cherish the time you have with her. I have a feeling I don't need to tell you that.
I hope something I have offered has been of help. If you need more clarification or have additional questions please don't hesitate to ask. I wish y'all the best.
Hi Trudy. :)
Please let me join Tuck in welcoming you to our PM ( Pain Management ) Forum.
Tuck gave you a beautiful answer and she is exactly correct as usual. :) I would like to also tell you what a kind and loving Daughter your Mother is Blessed to have in you. She's a very lucky Lady to have you! :)
Like Tuck, I've been in your shoes and.have lost both of my parents and was their sole caretaker so I know the path you are going down. Please add a "hug" for me too.
There's only 1 thing I would add. I'm, also, on the Fentanyl patch and I'm at 75 mcg's. I've been as high as 125 mcg's, because of surgery. I came back down to 100 mcg's and it took care of all my pain BUT I noticed that I became extremely lethargic and so I decided to experiment and see if it was because of the patch so I started to lower nthe dosage (with my Doctor's blessing and help ONLY) by 12 mcg's at a time and got down to 50 mcg's. However, my pain was too high so we went back up to 75mcg's along with a short acting med, Percocet 10's in my case, and that was the answer. No more lethargy. I'm a little younger than your Mom, I'm 69 but I thot you should know that sometimes it definitely can add the effect it can have on the patient's mind. I would DEFINITELY suggest that you talk with her Doctor about this as it is definitely something that he/she needs to know. They son's want the meds affecting her mind (IF that's what's happening). Hang in there, your a Lucky Lady to still have your Mom! Continue to enjoy every minute with her!
I wish you and your Mom the very best and hope you will keep us updated on how YOU BOTH are doing! ......... Sherry :)
Sorry "Spell Check" emerged again! LOL!
NOT supposed to be "The son's want the meds"
SUPPOSED to be: "They don't want the meds"
Makes a little more sense this way. :)
Good luck! ...... Sherry :)